Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 16, 2004, 9:49 PM EDT for Letcher County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 9:49 PM EDT (01:49 UTC)
- Expired
- May 16, 2004, 10:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS53 KJKL 170149
SVRJKL
KYC133-170215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
949 PM EDT SUN MAY 16 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LETCHER COUNTY IN KENTUCKY.
* UNTIL 1015 PM EDT.
* AT 948 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
SOUTHWEST OF GILLEY...OR 13 MILES NORTHEAST OF HARLAN...MOVING
NORTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BANKS AROUND 1010 PM EDT.
HALLIE AROUND 1015 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AS WELL AS HAIL UP TO THE SIZE OF NICKELS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3699 8315 3702 8306 3705 8306 3708 8304
3714 8305 3717 8304 3719 8294 3719 8287
3711 8292 3702 8297 3697 8314
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:20 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 16, 5:20 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 520 PM EDT SUN MAY 16 2004 .DISCUSSION... SHOWER AND THUNDERSTORM ACTIVITY APPEARS TO BE FINALLY MOVING OUT OF THE CWA. FORECAST OFFICIALLY GOES INTO EFFECT AT 6 PM. ANY ACTIVITY SHOULD BE OUT OF THE AREA BY THEN. WILL TAKE CARE OF ANY RENEGADE ACTIVITY WITH SHORT TERM FCSTS UNTIL THEN. SHOWERS AND THUNDERSTORMS HAD REDEVELOPED DURING THE EARLY MORNING HOURS ALONG THE 850 MB FRONT...WITH A LITTLE HELP FROM A RRF OF JET MAX THAT MOVED ACROSS THE OHIO VALLEY REGION EARLY THIS MORNING. THIS LED TO SOME LOCALLY HEAVY RAINS WITH A FEW ISOLATED CELLS WERE STRONG AT TIMES...FROM ALL APPEARANCES JUST BELOW SEVERE LIMITS. THIS HAS BEEN VERY TYPICAL OF THE LAST SEVERAL DAYS. SATELLITE SHOWS SOME CLEARING OVER OUR AREA AS WELL. WITH ALL THE RAIN WE HAVE HAD...AND THE FACT THAT MOST OF THE CWA IS NOW WELL BEHIND THE FRONT WITH SOME DRYER AIR MOVING IN...EXPECT FOG TO DEVELOP AND POSSIBLY BECOME MORE WIDE SPREAD. IF ENOUGH CLEARING TAKES PLACE...DENSE FOG MAY BECOME A PROBLEM. SOMETHING FOR THE EVENING SHIFT TO WATCH FOR. WITH SLIGHTLY BELOW GUIDANCE FOR MORNING LOW TEMPS WITH EXPECTED CLEARING TAKING PLACE. FRONTAL BOUNDARY TO SOUTH BASICALLY WASHES OUT TOMORROW. HOWEVER...SHORTWAVE MOVES INTO REGION TOMORROW AFTERNOON...AND SHOWER ACTIVITY COULD BE ENHANCED IF THERE IS ANYTHING LEFT OF THE FRONTAL BOUNDARY. WENT JUST BELOW...BUT CLOSE TO GUIDANCE FOR POPS...40 PERCENT. THEREAFTER...STILL SOME QUESTION AS TO HOW FAR SOUTH FRONTAL BOUNDARY DROPS TUESDAY NIGHT. RIGHT NOW IT STILL APPEARS TO BE AROUND THE OHIO RIVER. OTHERWISE...MODELS STRONGLY SUGGEST A DIURNAL TREND TO POPS AS WELL. SO TRIED TO HIT 40 POPS IN THE AFTERNOON...AND MAINLY SLIGHT TO LOW CHANCE POPS DURING THE OVERNIGHT AND MORNING TIME FRAME. FOR THE EXTENDED...OMEGA BLOCK STILL ADVERTISED TO SET UP OVER THE PACIFIC REGION...WITH TROUGH/LOW PRESSURE OVER THE SOUTHWESTERN UNITED STATES. OUR CWA STILL APPEARS JUST SOUTH OF THE MAIN STORM TRACK...OR WESTERLIES. MODELS CONTINUE TO HAVE A HARD TIME WITH THE FRONTAL BOUNDARY (ZONE) THAT DEVELOPS...AND THAT OSCILLATES NORTH AND SOUTH IN TUNE WITH SHORT WAVES MOVING THROUGH THE GREAT LAKES REGION. GFS/UKMET MOVES THIS BOUNDARY INTO OUR AREA BY FRIDAY. BUT ECMWF AND ENSEMBLES TELL A VERY DIFFERENT STORY...KEEPING BOUNDARY FURTHER NORTH. FOR NOW LEFT POPS IN A DIURNAL...CHANCE CATEGORY UNTIL MODELS CONVERGE ON A BETTER SOLUTION. ONE THING TO BE FAIRLY CONFIDENT IN IS THAT THE SUMMER TYPE PATTERN WILL CONTINUE...WITH MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. TEMPS GRADUALLY WARM THROUGH THE PERIOD AS WELL. MODELS HINT AT THE PACIFIC OMEGA BLOCK SHIFTING WESTWARD DAY 6 OR 7. THIS MAY ALLOW UPPER PATTERN TO CHANGE ENOUGH TO ALLOW FOR A MORE FAVORABLE STORM FLOW OVER THE EASTERN UNITED STATES BY MID WEEK NEXT. STAY TUNED. && .PREV DISCUSSIONS... 1151 AM EDT SUN MAY 16 2004 HAVE UPDATED TO ACCOUNT FOR THE SHRA/TSRA THAT ARE TRAINING ACROSS THE HILLS OF ERN KY. THE ENTIRE AREA IS SLOWLY DRIFTING TO THE SE AND EXPECT THIS TEND TO CONTINUE. 85H CHART AT 12Z INDICATES GOOD JET SETTING UP TO OUR WEST WHICH WILL RAPIDLY BRING THE BOUNDARY BACK NORTH AS A WARM FNT. IN FACT IT ALREADY LOOKS TO HAVE PUSHED TO NEAR ORD AT THIS LEVEL. THE WARM AIR AT THE 85H LVL WILL TEND TO CAP US AND AM EXPECTING THE PCPN TO SHUT OFF TONIGHT. MAIN CONCERN THIS AFTERNOON WILL BE BREAKS IN THE CLOUDS TO DESTABILIZE THE SFC BEFORE THE MID LVL CAN CAP. IF THIS HAPPENS WE COULD SEE RANDOM TSRA. MUCH OF ERN KY IS ALREADY SATURATED AND A SIG TSRA COULD SEND STREAMS OVER THEIR BANKS. FOG TONIGHT IS ALMOST A CERTANITY...ESP IF WE GET ANY CLEARING. && 821 AM EDT SUN MAY 16 2004 MY LAST DISCUSSION WAS TOO PROPHETIC. COULD NOT EXCAPE BEFORE HAVING TO UPDATE. SHOWERS AND THUNDERSTORMS HOLDING IN PLACE IN CENTER OF FA. REMOVED MENTION OF FOG FROM FORECAST AND INCREASED POPS ALL ZONES. GRADUALLY PUSHED SHOWERS AND POPS TO THE EAST BY MID DAY...FOLLOWIN META. HOPEFULLY IT HAS A REASONABLE HANDLE. && 634 AM EDT SUN MAY 16 2004 RADAR CURRENTLY SHOWS LINE OF SHOWERS AND THUNDERSTORMS DRAPED SOUTHWEST TO NORTHEAST ACROSS THE EASTERN THIRD OF OUR FA. LIGHTNING DATA SHOWS ONLY ACTIVITY IN EASTERN HALF OF US TO BE OVER SOUTHEAST KENTUCKY. STORMS BEGAN DEVELOPING EARLY AM AND HAVE BEEN INCREASING IN COVERAGE AND INTENSITY OVER THE LAST FEW HOURS. META SHOWS AREA OF ENHANCED UVV...AS DEPICTED BY OMEGA...COINCIDENT WITH THE LINE OF STORMS. STORMS ATM ARE REMAINING FAIRLY STATIONARY...AND LIKELY ARE PRODUCING LOCALLY HEAVY PRECIPITATION IN SOME LOCATIONS. FORECAST CHALLENGE IS THUS IN NEAR TERM. OMEGA AXIS IS PROGGED BY META TO DROP JUST SOUTH OF THE APPALACHIANS EARLY THIS MORNING. THIS WILL PROBABLY MEAN A CONTINUATION OF SHOWER AND THUNDERSTORM ACTIVITY IN PORTIONS OF OUR CWA AT LEAST FOR THE NEXT FEW HOURS. FORECAST PACKAGE...ALREADY SENT OUT...MAY HAVE POPS UNDERDONE...WITH 30 CHANCE FOR TODAY. HAVE ELECTED FOR NOW TO COVER PROGRESSION OF LINE WITH SHORT TERM PRODUCTS...BUT THIS MAY REQUIRE ANY EARLY UPDATE LATER THIS MORNING IF COVERAGE INCREASES ANY MORE. PATTERN FOR REST OF WEEK HAS CHANGED LITTLE...WITH GFS CONTINUING TO KEEP A WARM UNSTABLE AIRMASS IN PLACE. GFS BUFR SOUNDINGS INDICATE SUFFICIENT INSTABILITY IN PLACE...WITH CAPES NEAR 2000 J/KG AND LIS 0F M5. BEST INSTABILITY...AS EXPECTED...IS DURING AFTERNOON AT MAXIMUM HEATING. THIS WILL MEAN SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE SEVEN DAY PERIOD. THIS IS IN LINE WITH EARLIER PACKAGES. ONLY MINOR TWEAKING OF WX AND POPS REQUIRED. COMPROMISED ON TEMPS BETWEEN A SOMEWHAT WARMER FWC AND COOLER MAV. && 1045 PM EDT SAT MAY 15 2004 SFC FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH OF THE CWA CURRENTLY AND HAS WAVERED OVER THE PAST SEVERAL HOURS. 850MB FRONT STILL REMAINS NORTH OF THE MAJORITY OF THE CWA...WITH CONFIRMING DEWPOINTS STILL IN THE LOWER 60S MOST PLACES. PRECIPITATION HAS DIMINISHED SIGNIFICANTLY DURING THE EVENING AS VORT STREAM PUSHED EAST ACROSS THE AREA. MOSAIC SHOWING VERY LITTLE ACTIVITY UPSTREAM. A WEAK S/W IS STILL ANALYZED UPSTREAM ON THE 5H CHARTS...HOWEVER ATMOSPHERE IS PRETTY WORKED OVER AND WOULD IMAGINE THIS WAVE WOULD BE INITIATING PRECIP OUT AHEAD OF IT ALREADY. SINCE THIS ISNT CONFIRMED...HAVE LOWERED POPS TO LESS THAN SLIGHT CHANCE IN THE NORTH...TO SMALL CHANCE IN THE SOUTHEAST...CLOSEST TO FRONTAL BOUNDARY. HAVE MADE SOME ADJUSTMENTS INTO TOMORROW AS WELL BASED ON CURRENT TRENDS. LAPSE RATES LOOK STEEP...HOWEVER MAIN FORCING WILL HAVE LEFT THE CWA...AND WELL BE RELYING ON WASHED OUT FRONTAL BOUNDARY IN THE VICINITY AND INSTABILITY. FOG STILL LOOKS LIKE SOMEWHAT OF A CONCERN TONIGHT...HOWEVER STEADY SOUTHWESTERLY FLOW WILL KEEP SOME MID LEVEL CLOUDINESS AROUND...KEEPING LOCATIONS FROM GETTING TOO LOW IN VISIBILITY. WILL MAKE SOME MINOR ADJUSTMENTS TO TEMPERATURES AS WELL BASED ON CURRENT TRENDS. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. RAY
Hazardous weather outlook, May 16, 5:31 AM EDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 531 AM EDT SUN MAY 16 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 531 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING. AREAS OF DENSE FOG ARE ALSO POSSIBLE IN THE EARLY MORNING BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD...WITH ACTIVITY PEAKING IN THE AFTERNOON AND EVENING...NEAR AND SHORTLY AFTER MAXIMUM DIURNAL HEATING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS. MCLANE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 23 min |
| May 16, 9:30 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 30 min |
| May 16, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 29 min |
| May 17, 3:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| May 17, 6:32 PM EDT | Flash Flood Warning | JKL | Whitley | 118 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.